Getting to the heart of hypopituitarism

    loading  Checking for direct PDF access through Ovid

Abstract

A 53-year-old woman was diagnosed with hypopituitarism following an acute presentation with cardiac tamponade and hyponatraemia, having recently been investigated for a pericardial effusion. Secondary hypothyroidism is a rare cause of pericardial effusion and tamponade, but an important differential to consider. Management requires appropriate hormone replacement and, critically, a low threshold for commencing stress dose steroids. Clinical signs classically associated with cardiac tamponade are frequently absent in cases of tamponade due to primary and secondary hypothyroidism, and the relatively volume deplete state of secondary hypoadrenalism in hypopituitarism may further mask an evolving tamponade, as the rise in right atrial pressure is less marked even in the presence of large effusion. Our case demonstrates the importance of a high index of suspicion for cardiac tamponade in this patient cohort, even in the absence of clinical signs, and for measuring both thyroid-stimulating hormone and thyroxine levels when evaluating a pericardial effusion.

Related Topics

    loading  Loading Related Articles